Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2017, 3:44 PM EDT for Wayne County, West Virginia. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 3:44 PM EDT (19:44 UTC)
- Expired
- May 31, 2017, 3:59 PM EDT
- In force
- 15 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WUUS51 KRLX 311944
SVRRLX
WVC099-312015-
/O.NEW.KRLX.SV.W.0059.170531T1944Z-170531T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
344 PM EDT WED MAY 31 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Central Wayne County in western West Virginia...
* Until 415 PM EDT
* At 344 PM EDT, a severe thunderstorm was located over Wayne, moving
east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wayne, East Lynn Lake and East Lynn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3820 8248 3827 8231 3826 8231 3815 8228
3815 8247
TIME...MOT...LOC 1944Z 252DEG 23KT 3818 8244
HAIL...<.75IN
WIND...60MPH
$$
251 follow-up statement
039
WWUS51 KRLX 311959
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
359 PM EDT WED MAY 31 2017
WVC099-312008-
/O.CAN.KRLX.SV.W.0059.000000T0000Z-170531T2015Z/
Wayne WV-
359 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3820 8248 3827 8231 3826 8231 3815 8228
3815 8247
TIME...MOT...LOC 1957Z 252DEG 23KT 3821 8233
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:13 PM EDT, 31 minutes earlier.
Area forecast discussion, May 31, 3:13 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Charleston WV 313 PM EDT Wed May 31 2017 .SYNOPSIS... Cold front tonight. High pressure Thursday and Friday. Another cold front Sunday/Sunday night. A low pressure system hangs northeast while wrap around moisture moves over the area. && .NEAR TERM /THROUGH THURSDAY/... As of 200 PM Wednesday... Quite the punch on the southern end of line with the mid level wave as it went through midday. This has since moved off to the east and weakened. In its wake enough heating late afternoon/evening for widely scattered convection ahead of approaching cold front. There is a bit of disagreement within the near term model suite regarding how much instability is realized late this afternoon against less than stellar moisture availability and low level moisture convergence. Should modest recovery occur then there could be some stronger cells realized across southern zones and extreme northern WV/southeast OH toward this evening given the deep layer shear and relatively low -20C heights....though ELs suggest low topped convection. The actual cold front crosses overnight with just an isolated threat of a shower or storm. Valley fog is tricky tonight as soundings and guidance would not support it despite slackening wind post front and a relative clear sky. A delightful day is on tap for Thursday with weak high pressure nosing in and lower dewpoints. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 440 AM Wednesday... High pressure will continue to provide dry conditions Friday. A frontal boundary will lift north as a warm front early Saturday allowing moisture to move over the area with pwats around 1.7 inches. Meanwhile, flow becomes northwest at H500 and H250 allowing a series of vorticity maximum to move over the area Friday night and early Saturday. These later features, will produce scattered showers or storms, some with heavy rain Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 505 AM Wednesday... On Sunday, a sfc low pressure moves over the Great Lakes region with a cold front extending southwest across IL. While we are in the warm sector of this system, showers or storms will still be possible under an unstable atmosphere and afternoon heating. The cold front will move across our area late Sunday and early Monday with additional convection. The low pressure moves over PA while wrap around moisture could bring some showers to the area Monday and Tuesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 200 PM Wednesday... Widely scattered shra/tsra redeveloping late this afternoon and early evening ahead of an approaching cold front. Lack of coverage negates any mention in TAFs, save for a few hours VCTS where enough model agreement exists. The cold will cross during the overnight hours with a weak wind shift and perhaps a shower or storm. Confidence in fog formation during the predawn is not particularly high as guidance and soundings would keep enough mixing in place to negate it despite surface high building in. Given the fact many sites had some rain today along with the fact high pressure is building behind the front amid a clear sky warranted some dense fog in the tafs for HTS/PKB/CRW. The remaining sites may have enough cloud cover and remain in the vicinity of the front to mitigate fog formation. Overall though confidence is not high at any site for dense fog. Thursday will feature just a flat cu field across the area with VFR conditions dominating. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium to high through 06Z. Low thereafter through the predawn. ALTERNATE SCENARIOS: There may be more or less fog than forecast overnight tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z THURSDAY... IFR possible in isolated showers and thunderstorms Friday and Saturday, and more numerous showers and thunderstorms on Sunday. IFR fog possible overnight Thursday night into early Friday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/30 NEAR TERM...30 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...30
Hazardous weather outlook, May 31, 4:15 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 415 AM EDT Wed May 31 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-010815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 415 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 11:59 AM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
1159 AM EDT WED MAY 31 2017
WVZ015-026-517-311630-
Boone-Kanawha-Northwest Fayette-
1159 AM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA...
NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES...
At 1158 AM EDT, a strong thunderstorm was located near Chesapeake, or
15 miles southeast of Charleston, moving east at 40 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Smithers, Gauley Bridge, Pratt, Burnwell, Powellton,
Handley, Leewood, Dawes, Sharon and Eskdale.
This includes West Virginia Turnpike between mile markers 67 and 89.
LAT...LON 3806 8159 3824 8161 3827 8123 3825 8120
3825 8119 3823 8119 3823 8116 3802 8116
TIME...MOT...LOC 1558Z 268DEG 35KT 3816 8150
08Local storm report, May 31, 12:17 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM TSTM WND DMG MONTGOMERY 38.17N 81.32W
05/31/2017 FAYETTE WV TRAINED SPOTTER
MULTIPLE LARGE LIMBS DOWN IN DOWNTOWN MONTGOMERY
&&
EVENT NUMBER RLX1700451
MECLocal storm report, May 31, 12:31 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1231 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM TSTM WND DMG CHARLTON HEIGHTS 38.12N 81.23W
05/31/2017 FAYETTE WV DEPT OF HIGHWAYS
TREE DOWN BLOCKING RT 60
&&
EVENT NUMBER RLX1700452
MECLocal storm report, May 31, 12:35 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1235 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM TSTM WND DMG EAST BANK 38.22N 81.45W
05/31/2017 KANAWHA WV EMERGENCY MNGR
SEVERAL TREES BLOCKING RTE 60 BETWEEN SHREWSBURY AND
GLASGOW. TIME ESTIMATED VIA RADAR
&&
EVENT NUMBER RLX1700453
MECLocal storm report, May 31, 1:12 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
112 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM TSTM WND DMG WINONA 38.05N 80.99W
05/31/2017 FAYETTE WV DEPT OF HIGHWAYS
THREE LARGE TREES DOWN IN DOWNTOWN WINONA. TIME
ESTIMATED VIA RADAR.
&&
EVENT NUMBER RLX1700454
MECLocal storm report, May 31, 2:35 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM TSTM WND DMG CLIFFTOP 38.00N 80.94W
05/31/2017 FAYETTE WV TRAINED SPOTTER
MULTIPLE SMALL TREES DOWN IN CLIFFTOP/BABCOCK AREA.
TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER RLX1700455
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:48 AM EDT | Special Weather Statement | RLX | Wayne | 42 min |
| May 31, 11:34 AM EDT | Special Weather Statement | RLX | Kanawha | 41 min |
| May 31, 11:59 AM EDT | Special Weather Statement | RLX | Kanawha | 31 min |
| May 31, 12:03 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 42 min |
| May 31, 12:40 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.